Case Reports

Fetal valproate syndrome in a 14-month-old child: A case report

Asad Abbas, Uzma Firdaus

Abstract


Anti-epileptic drugs administered during pregnancy can cause structural defects in the growing fetus and result in adverse neurodevelopmental outcome later in life. Fetal valproate syndrome (FVS) results from teratogenic effects of valproic acid exposure in the prenatal period. It is characterised by a distinctive dysmorphic facies and a cluster of minor and major anomalies, as well as developmental and behavioural abnormalities. We describe a 14-month-old boy with the typical dysmorphic facies and other congenital abnormalities characteristic of FVS. There was a history of maternal intake of sodium valproate during pregnancy. The mechanism of teratogenicity and methods for prevention are discussed.

Authors' affiliations

Asad Abbas, Department of Pediatrics, Jawaharlal Nehru Medical College, Aligarh Muslim University, Aligarh, Uttar Pradesh, India

Uzma Firdaus, Department of Pediatrics, Jawaharlal Nehru Medical College, Aligarh Muslim University, Aligarh, Uttar Pradesh, India

Full Text

PDF (204KB) HTML

Keywords

Paediatrics; Valproic Acid; Fetal Valproate Syndrome

Cite this article

South African Journal of Child Health 2013;7(2):74-76. DOI:10.7196/SAJCH.528

Article History

Date submitted: 2012-10-01
Date published: 2013-05-20

Article Views

Abstract views: 2616
Full text views: 7593

Comments on this article

*Read our policy for posting comments here